MAUDE Adverse Event Report: ALERE SAN DIEGO, INC. SURE-VUE¿ SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE

ALERE SAN DIEGO, INC. SURE-VUE¿ SERUM/URINE HCG-STAT; VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Model Number FHC-A202
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2025
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported receiving a total of 3 false positive hcg results while testing 2 lots of sure-vue¿ serum/urine hcg-stat devices on a single patient.The patient presented for an unspecified procedure.Prior to the procedure, the patient provided a urine sample for hcg testing which was clear yellow in color.The urine sample was tested using a sure-vue¿ serum/urine hcg-stat device (lot number 0000972178).The result was read at 3 minutes and a faint false positive result was obtained.The patient indicated they were not sexually active; therefore, two additional sure-vue¿ serum/urine hcg-stat devices were tested (one from lot number 0000982191 and the second from lot number 0000972178).Both tests were read at 3 minutes, and additional faint false positive hcg results were obtained.Confirmatory serum testing was performed which yielded a negative hcg result.The customer reported testing with both lots using positive and negative controls yielded passing results.No adverse health outcomes were reported.Emdr 2027969-2026-00001 for the false positives on lot number 0000972178.
 
Additional Manufacturer Narrative
Preliminary investigation findings (pending return testing): retained devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results with strong control lines.No migration issues were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50miu/ml) are present in urine and serum specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.
 
Event or Problem Description
The customer reported receiving a total of 3 false positive hcg results while testing 2 lots of sure-vue¿ serum/urine hcg-stat devices on a single patient.The patient presented for an unspecified procedure.Prior to the procedure, the patient provided a urine sample for hcg testing which was clear yellow in color.The urine sample was tested using a sure-vue¿ serum/urine hcg-stat device (lot number 0000972178).The result was read at 3 minutes and a faint false positive result was obtained.The patient indicated they were not sexually active; therefore, two additional sure-vue¿ serum/urine hcg-stat devices were tested (one from lot number 0000982191 and the second from lot number 0000972178).Both tests were read at 3 minutes, and additional faint false positive hcg results were obtained.Confirmatory serum testing was performed which yielded a negative hcg result.The customer reported testing with both lots using positive and negative controls yielded passing results.No adverse health outcomes were reported.See emdr 2027969-2026-00001 for the false positives on lot number 0000972178.
 
Additional Manufacturer Narrative
D9 - date returned to mfr: was updated to "1/30/2026".H3 - device evaluated by mfr?: was updated from "no" to "yes".H6 - adverse event problem: was updated to include investigation findings of returned devices.H11: the "preliminary investigation findings (pending return testing)" contained a typographical error which mentioned the control lines and no migration issues observed.This was in error and is being updated.Investigation conclusion: retained and returned devices from the reported lot number were tested with hcg-negative clinical urine samples.The results were read at 3 and 4 minutes and all devices yielded valid negative results.No false positive issues were observed during in-house testing.The case details were reviewed along with the complaint history for the reported issue and no indications of a systemic issue were identified.Manufacturing batch record review did not uncover any relevant non-conformances and found that the lot met quality control specifications.Review of the risk management report for this product found that the reported issue is within the risk profile for this device; no new hazard has been identified.A root cause could not be determined from the available information as the reported issue was not replicated during testing of retention or return product.Complaints are tracked and trended on a monthly basis.Per the package insert: very low levels of hcg (less than 50miu/ml) are present in urine and serum specimen shortly after implantation.However, because a significant number of first trimester pregnancies terminate for natural reasons, a test result that is weakly positive should be confirmed by retesting with a first morning serum or urine specimen collected 48 hours later.A number of conditions other than pregnancy, including trophoblastic disease and certain non-trophoblastic neoplasms including testicular tumors, prostate cancer, breast cancer, and lung cancer, cause elevated levels of hcg.Therefore, the presence of hcg in serum or urine specimen should not be used to diagnose pregnancy unless these conditions have been ruled out.As with any assay employing mouse antibodies, the possibility exists for interference by human anti-mouse antibodies (hama) in the specimen.Specimens from patients who have received preparations of monoclonal antibodies for diagnosis or therapy may contain hama.Such specimens may cause false positive or false negative results.This test provides a presumptive diagnosis for pregnancy.A confirmed pregnancy diagnosis should only be made by a physician after all clinical and laboratory findings have been evaluated.

Brand Name
SURE-VUE¿ SERUM/URINE HCG-STAT
Common Device Name
VISUAL, PREGNANCY HCG, PRESCRIPTION USE
Manufacturer (Section D)
ALERE SAN DIEGO, INC.
9942 mesa rim rd
san diego CA 92121
Manufacturer Contact
monika burrell
9942 mesa rim rd
san diego, CA 92121
8588052506
MDR Report Key24012777
Report Number2027969-2026-00002
Device Sequence Number18445368
Product Code JHI
UDI-Device Identifier00613647000533
UDI-Public(01)00613647000533(17)270306(10)0000982191
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K062361
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/03/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFHC-A202
Device Catalogue Number23900531
Device Lot Number0000982191
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2025
Supplement Date Received by Manufacturer03/02/2026
Initial Report FDA Received Date01/08/2026
Supplement Report FDA Received Date03/03/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age32 YR
Patient SexFemale
Patient Weight51 KG
Patient EthnicityNon Hispanic
Patient RaceAsian